Colorado, 2025

Hail in Colorado, April 24, 2025

April 24, 2025 · NWS PUB · 2 events in 1 county or zone

Broad southwesterly flow helped initiate an isolated supercell across the far eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Broad southwesterly flow helped initiate an isolated supercell across the far eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 24, 4:25 PM MST, 3 hours 55 minutes earlier. Its key messages:

  • Strong/severe thunderstorms potentially rolling southeast from the Palmer Divide onto the plains this evening.
  • Scattered showers/thunderstorms linger through the evening and overnight across the plains, then cooler Friday with showers and isolated thunderstorms persisting.
  • High Fire Danger over the San Luis Valley Friday and Saturday.
  • Ongoing showers and storms across the southeast Plains Friday night and Saturday with potential for strong to severe storms.
  • Critical fire weather expand across much of south central and southeast Colorado Sunday into Monday.
  • Unsettled weather continues into the middle of next week.
Area forecast discussion, Apr 24, 4:25 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
525 PM MDT Thu Apr 24 2025

.KEY MESSAGES...

- Strong/severe thunderstorms potentially rolling southeast from the
  Palmer Divide onto the plains this evening.

- Scattered showers/thunderstorms linger through the evening and
  overnight across the plains, then cooler Friday with showers
  and isolated thunderstorms persisting.

- High Fire Danger over the San Luis Valley Friday and Saturday.

- Ongoing showers and storms across the southeast Plains Friday
  night and Saturday with potential for strong to severe storms.

- Critical fire weather expand across much of south central and
  southeast Colorado Sunday into Monday.

- Unsettled weather continues into the middle of next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 259 PM MDT Thu Apr 24 2025

Early morning cloudiness has slowed onset of convection somewhat
this afternoon, though as of 2 pm, CAPE has recovered into 1000-2000
J/KG range over much of the plains. A few cells have already
percolated over the mountains/near the Raton Mesa and north of the
Palmer Divide, where clouds were quicker to clear this morning.
Overall, still expect convection to fire along the Palmer 4-6 pm,
then move/develop south and southeast this evening. CAMS a little
scattered on where the strongest storms will be, a few models have
strong storms as far south as the Pueblo area, though rough
consensus seems to point to ern El Paso/ern Pueblo/Crowley Counties
having the greatest risk of a strong storm. Shear (0-6km 30-40 kts,
mainly east of I-25)/instability (CAPE 1-2k J/KG) continue to
suggest supercell storms with large hail (1-2 inches) and strong
winds (g60-70 mph) are possible, especially as we get deeper into
the evening and low level easterly winds increase. After sunset,
cold front pushes south, which will likely keep the threat of storms
going well into the night, then atmosphere slowly stabilizes toward
Friday morning, with precip turning toward patchy drizzle/light rain
along and east of the mountains.

On Friday, cool/relatively stable air mass in place over the plains,
with a few showers possible, especially near eastern mountain slopes
where weak upslope will generate some modest upward motion.
Atmosphere destabilizes enough to introduce thunder into the
forecast for Friday afternoon, especially over the mountains where
some breaks of sun will be possible. A few CAMS, including the HRRR,
suggest strong convection develops on the plains south of the
Arkansas River, as very strong shear (0-6km 50-60 kts) overcomes
rather meager instability (CAPE less than 1000 J/KG). Current SWODY2
has severe threat south of Colorado, thinking not enough instability
this far north to generate severe convection. Will have to watch for
cold front potentially lifting northward late in the day, which
could aid in convective development. Overall, ongoing forecast for
Friday looks good, did only some minor adjustments to pops, and
expanded mention of t-storms onto the plains to at least acknowledge
some of the mesoscale model forecasts. For the San Luis Valley,
upgraded the Fire Weather Watch to a warning, as dry air remains in
place, and winds increase in the afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 259 PM MDT Thu Apr 24 2025

Friday night-Saturday night...Models continue to indicate increasing
southwest flow aloft across the region through the day Saturday, with
short wave energy rounding the base of an upper low translating across
the Desert Southwest and into the Great Basin by Saturday night. Said
waa across the region, with low level moisture in place across the
southeast Plains within developing south to southeast flow low level
flow will keep good chances (40-60 percent) of showers and embedded
thunderstorms across southeast Colorado Friday night and Saturday,
with the potential for stronger storms, especially through the
afternoon along a developing dryline across the plains. Further west,
good mixing will lead to critical fire weather conditions across
the San Luis Valley on Saturday, with a Fire Weather Watch being
issued Saturday afternoon and evening. Clouds and waa keep overnight
lows mild in the 40s across the Plains and in the 20s and 30s across
the higher terrain, with snow levels likely remaining aob 10K feet.

Sunday-Monday...Strong southwest flow remains progged across the
Rockies on Sunday, as Great Basin upper low weakens as it lifts
across the region through the day Monday. Strong winds with very
dry air progged across the region will lead widespread critical fire
weather conditions developing across most of south central and
southeast Colorado on Sunday, with the potential for conditions
linger on Monday across the southeast Plains. Fire weather highlights
will likely be needed across the region, depending on fuel status.
Well above seasonal temperatures across the region on Sunday, cool
slightly from west to east on Monday, as the passing system translates
across the Rockies, bringing chances of showers to mainly the higher
terrain Sunday night and Monday.

Tuesday Onwards...Latest model data supports unsettled weather with
at to slightly below seasonal temperatures across the region into
the middle of next week, as a broad upper trough develops across
the Northern Tier and Upper Midwest.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 525 PM MDT Thu Apr 24 2025

KALS: Gusty west winds to 20 knots will wane overnight along with
cloud cover. Late Friday morning, cloud cover will increase again
along with southwest winds to around 25 knots for gusts. Otherwise,
VFR through 24 hours.

KCOS and KPUB: Showers and thunderstorms will persist in the area
this evening. Showers will dissipate after about 06Z, before more
precipitation and low clouds move in early Friday morning. Low-MVFR
to high-IFR cigs will be possible through the rest of this forecast
period. Precipitation decreases late morning, before more showers
and thunderstorms are expected in the area Friday afternoon.

For tonight, passing showers and storms have low confidence for
impacting either terminal directly, though coverage will be
scattered in area and chances will increase after 02Z. If showers do
hit the terminals, lowered cigs, briefly lowered vis from rain, as
well as -TSRA will be possible.

For tomorrow afternoon, storms could produce gusty outflow winds and
rain showers.

Have included PROB30 groups to account for the low-end chance of
impactful storms directly overhead, but current expectations is for
most, if not all activity to stay in the VC range as it passes
through.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Friday for COZ224.
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ224.

&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Apr 24, 10:55 AM MST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Thu Apr 24 2025

COZ058>089-093>099-251800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Thu Apr 24 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are expected over the plains and
northern portion of the I-25 corridor from Pueblo north to
Monument Hill this afternoon and evening, with the best chance of
severe weather on the plains along and north of Highway 50. All
severe hazards are possible today, including hail to 1.5 to 2.5
inches in diameter, winds gusting to 60 to 70 mph, and possibly a
tornado. The greatest threat for any tornado activity will be over
the far eastern plains, generally east of La Junta to the Kansas
border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be possible on Friday, with a low
chance (30 percent) that 1 or 2 storms may become severe, mainly
along and just north of the New Mexico border. The most likely
risks with storms on Friday will be frequent lightning, small
hail, and winds gusting to 45 mph. Strong to severe storms may be
possible across the eastern plains on Saturday as well.

For Friday and Saturday, high fire danger will be possible across
the San Luis Valley and portions of the I-25 corridor. On Sunday,
critical fire weather conditions will be possible for most zones in
south central and southeast Colorado. Please avoid activities that
could start a fire from the end of this week through this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

10/34

In the hours before

Special weather statement, Apr 24, 4:04 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT Thu Apr 24 2025

COZ084-242330-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
504 PM MDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 24 miles southwest of Limon, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3907 10405 3902 10406 3901 10406 3904 10409
      3909 10413 3913 10411 3913 10405
TIME...MOT...LOC 2303Z 291DEG 15KT 3906 10407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Simcoe
Special weather statement, Apr 24, 4:59 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
559 PM MDT Thu Apr 24 2025

COZ085-250030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
559 PM MDT Thu Apr 24 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL EL PASO COUNTY
THROUGH 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Truckton, or 36 miles northeast of Pueblo Airport,
moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truckton, Yoder, and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3871 10405 3868 10407 3866 10431 3883 10439
      3886 10406
TIME...MOT...LOC 2359Z 175DEG 10KT 3872 10412

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Simcoe
Special weather statement, Apr 24, 5:29 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
629 PM MDT Thu Apr 24 2025

COZ084-085-250100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
629 PM MDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EL PASO COUNTY
THROUGH 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 35 miles southwest of Limon, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3878 10406 3880 10411 3893 10410 3897 10405
TIME...MOT...LOC 0029Z 197DEG 16KT 3885 10407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Simcoe
Special weather statement, Apr 24, 5:59 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
659 PM MDT Thu Apr 24 2025

COZ084-250130-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
659 PM MDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 730 PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 33 miles southwest of Limon, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3897 10406 3895 10405 3894 10426 3902 10429
      3913 10409 3913 10405
TIME...MOT...LOC 0059Z 249DEG 22KT 3900 10422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Simcoe
Special weather statement, Apr 24, 6:48 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
748 PM MDT Thu Apr 24 2025

COZ086-250215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
748 PM MDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PUEBLO COUNTY THROUGH
815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blende, Salt Creek, and Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3820 10471 3826 10473 3833 10455 3818 10452
TIME...MOT...LOC 0148Z 262DEG 11KT 3823 10467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Simcoe
Special weather statement, Apr 24, 7:25 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
825 PM MDT Thu Apr 24 2025

COZ086-250300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
825 PM MDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PUEBLO COUNTY THROUGH
900 PM MDT...

At 825 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blende, or 8 miles south of Pueblo Airport, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3813 10457 3819 10458 3825 10437 3806 10436
TIME...MOT...LOC 0225Z 269DEG 5KT 3816 10451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Simcoe

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kiowa

When
April 24, 8:20 PM MST
Where
Kiowa County, 8.6 mi NE of Eads
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.570, -102.670

Images Shared From Emergency Management Of Large Hail.

Hail, Kiowa

When
April 24, 8:55 PM MST
Where
Kiowa County, 4.15 mi S of Chivington
Measured
1.5 in hail
Reported by
Public
Coordinates
38.380, -102.540

There was 1.5 inch hail measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253127, 1253128.